Utah, 2013

Debris Flows in Utah, January 26, 2013

January 26, 2013 · NWS GJT · 2 events in 2 counties and zones

Heavy rain, up to an inch in several areas, resulted in rock and debris slides across portions of southeast Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain, up to an inch in several areas, resulted in rock and debris slides across portions of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 26, 9:35 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 26, 9:35 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 AM MST SAT JAN 26 2013

.UPDATE...
ISSUED AT 930 AM MST SAT JAN 26 2013

TEMPERATURES ROSE ABOVE FREEZING TO THE FREEZING RAIN ADVISORY FOR
THE GRAND VALLEY EXPIRED. LOW CLOUDS AND MODERATELY DENSE FOG WITH
CONTINUE THROUGH MUCH OF THE MORNING WITH GRADUAL LIFTING AND
IMPROVEMENT THIS AFTERNOON.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 452 AM MST SAT JAN 26 2013

STRONG SUBTROPICAL TAP OF MOISTURE CONTINUES TO BE TRANSPORTED INTO
THE GREAT BASIN AND ROCKIES AHEAD OF THE MAIN STORM SYSTEM MOVING
INTO THE NORTHERN BAJA REGION EARLY THIS MORNING. PWAT AT 00Z WERE
RUNNING FROM AT 200+ PERCENT OF NORMAL FROM WESTERN COLORADO DOWN TO
THE BAJA REGION AND IS AN INDICATION OF THE POTENTIAL FOR SOME
DECENT QPF OUT OF THIS FAST MOVING WAVE. MOISTURE TRANSPORT VECTORS
NEAR 300K STILL SHOWING MIXING RATIOS IN THE 5-6 G/KG RANGE MOVING
INTO OUR SOUTHERN CWA THROUGH THE AFTERNOON. THE WARM MOIST AIR
MOVING OVER THE COLDER VALLEYS IS HELPING TO PRODUCE SOME AREAS OF
LOCALLY DENSE FOG...WITH FREEZING DRIZZLE ALSO REPORTED THROUGH THE
GRAND VALLEY. THE ADVISORY WILL BE ALLOWED TO CONTINUE THROUGH
SUNRISE ATTM WITH TEMPERATURES STILL HOVERING NEAR FREEZING. RADAR
MOSAIC AND SATELLITE IMAGERY IS SHOWING THE PRECIPITATION SHIELD
APPROACHING OUR SOUTHWEST CWA EARLY THIS MORNING IN AN AREA OF
INCREASING ASCENT AHEAD OF THE APPROACHING WAVE. THIS AREA IS
EXPECTED TO REACH UP TO THE I-70 CORRIDOR THROUGH THE LATE MORNING
HOURS...SPREADING TO THE NORTHERN BORDER IN THE AFTERNOON AS THE
WEAKENING UPPER WAVE MOVES INTO CENTRAL UTAH. H7 TEMPERATURES WILL
BE APPROACHING ZERO THROUGH THE DAY IN THE WARM MOIST ADVECTION AND
SNOW LEVELS CONTINUE SOMEWHAT OF A CONCERN AND LOOK TO LIFT TO
AROUND THE 8500 FOOT LEVEL. THIS WILL LEAVE RAINFALL AGAIN TODAY FOR
MANY OF THE LOWER ELEVATIONS AND A MIX OF RAIN AND SNOW INTO THE
HIGHER VALLEYS AND MOUNTAIN BASES. NEEDLESS TO SAY THIS IS A VERY
DIFFICULT FORECAST FOR MANY REASON INCLUDED SNOW LEVELS AND
PRECIPITATION TYPE IN MANY OF THE VALLEYS. RELIED HEAVILY ON
BUFKIT SOUNDINGS FROM NAM/SREF WITH GFS KEEPING THE PBL ON THE WARM
SIDE.

OVERALL FORECAST SEEMED TO BE ON TRACK FOR HEAVY SNOW IN THE SAN
JUANS IN THE PERSISTENT MOIST SOUTHERLY FLOW IN PLACE THROUGH
SUNDAY EVENING. SNOW TOTALS HERE LOOK TO BE AROUND A FOOT IN MANY
PLACES AND MAY REACH UP TO 2 FEET. MODELS ARE IN GOOD AGREEMENT
PLACING THE MAIN AREA OF ASCENT OVER OUR SOUTHWEST CWA EARLY THIS
EVENING THEN LIFTING IT NORTHEAST INTO THE HIGH PLAINS THROUGH
SUNRISE AS THE MID LEVEL WAVE PASSES OVERHEAD. WITH THIS AREA OF
LIFT MOVING OVER THE CENTRAL MOUNTAINS IN THE SOUTHWESTERLY FLOW
THE CENTRAL MOUNTAINS WILL GET AND ADDED BOOST TO THE SNOWFALL
RATES AND DECIDED OT ADD THE FLAT TOPS RANGE TO THE ADVISORIES.
CONFIDENT FOR THE ENTIRE ZONE 10 INCLUDING ASPEN AND VAIL REMAINS
QUITE LOW AS FLOW NEVER REALLY TURNS WESTERLY. THE ELK MOUNTAINS
IN THE SOUTHERN PORTION OF THIS ZONE LOOK TO TO WELL IN THIS FLOW
BUT ON THE WHOLE IT APPEARS WIDE SPREAD ADVISORY CRITERIA SNOW IS
QUESTIONABLE SO HELD OFF. THE BIG QUESTION IN THE VALLEYS IS IF
AND WHEN THE PRECIPITATION WILL MIX WITH OR CHANGE TO SNOW...AND
WILL FREEZING PCPN BE POSSIBLE. FOR NOW IT LOOKS AS THOUGH THE
VALLEY LOCATIONS WILL REMAIN BELOW SNOW CRITERIA THOUGH PORTIONS
OF THE SOUTHERN SAN JUAN FOOTHILLS MAY RECEIVE UP AROUND 4 INCHES
BY MORNING. SOUNDINGS ALONG THE I-70 CORRIDOR SEEM TO SUPPORT RAIN
HOLDING ON FOR A WHILE THEN SWITCHING TO SNOW WITH ENOUGH COOLING
BEHIND THE WAVE TO PUSH THE WHOLE SOUNDING BELOW FREEZING.
ACCUMULATIONS IN THE VALLEYS LOOK TO REMAIN IN THE 1 TO 3 INCH
RANGE FOR NOW. SUBSIDENCE SPREADS ACROSS THE CWA IN THE WAKE OF
THE PASSING WAVE AND COOLER TEMPERATURES MOVE IN ALOFT. THIS LOOKS
TO BRING A MORE CONVECTIVE NATURE TO THE PRECIPITATION ON SUNDAY.
MUCH OF THE SHOWERS WILL BE CONFINED TO THE TERRAIN EARLY IN THE
DAY. HOWEVER MID LEVEL WINDS WILL BE BACKING TO SOUTHWEST AND
INCREASING AHEAD OF THE STRONGER TROF APPROACHING FROM THE WEST
AND THIS MAY PUSH A FEW SHOWERS IN TO THE VALLEYS. FOR NOW IT
LOOKS AS THOUGH MANY OF THE VALLEY LOCATIONS WILL WARM ENOUGH TO A
MIX TO CHANGE BACK OVER TO RAIN AS THESE SHOWERS MOVE THROUGH.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 452 AM MST SAT JAN 26 2013

BETTER CONSENSUS BETWEEN THE MEDIUM RANGE MODELS THAT BOOST
CONFIDENCE ON THE EVOLVING COLD TROUGH AND ITS PASSAGE EARLY NEXT
WEEK.  THE NAM12 INSISTS THAT A CLOSED LOW CIRCULATION WOULD FORM
OVER SRN CALIFORNIA BY MONDAY AFTERNOON...THIS APPEARS TO BE THE
OUTLIER BUT CANNOT BE COMPLETELY DISCOUNTED. ALL MODEL SOLUTIONS
SUGGEST THAT ENERGY SPLITS TO SOME EXTENT AS THE UPSTREAM COLD
TROUGH DIGS TOWARD THE DESERT SOUTHWEST. THE GFS MAINTAINS ITS
IDEA OF A CONSOLIDATED TROUGH AS IT MOVES ACROSS THE CENTRAL
ROCKIES...AND THE ECMWF MODEL HAS BEEN TRENDING TOWARD THIS
SOLUTION. GIVEN THE MODEL SPREAD AND THAT EACH SOLUTION IS
PLAUSIBLE...STILL A BIT CAUTIOUS ON HOW THIS WINTER STORM WILL
IMPACT THE FORECAST AREA SUNDAY NIGHT INTO TUESDAY.

CLOSE EXAMINATION OF QG FORCING SUGGEST THAT THE STRONGEST DYNAMICAL
LIFT MOVES AROUND OUR FORECAST AREA BUT NEVER DIRECTLY OVERHEAD.
SURFACE CYCLOGENESIS OCCURS OVER THE ERN COLORADO PLAINS AND NOT
SO MUCH ACROSS OUR AREA. NEVERTHELESS A FAIRLY STRONG COLD SWEEPS
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA MONDAY AFTERNOON
AND NIGHT THAT WILL LOWER SNOW LEVELS TO THE VALLEY FLOORS. HOW
MUCH SNOW REMAINS THE QUESTION FOR SUNDAY NIGHT AND MONDAY...BUT
APPEARS THAT THE SAN JUAN MOUNTAINS WILL BE THE PRIME BENEFICIARY
GIVEN MOIST SOUTHWEST FLOW AHEAD OF THE COLD TROUGH.

THE COLD TEMPERATURES RETURN ON TUESDAY WITH THE COLD TROUGH
DIRECTLY OVERHEAD. ALTHOUGH THE TROUGH AXIS MOVES DOWNSTREAM BY MIDWEEK...
STRONG NWLY GRADIENT FLOW PERSISTS THROUGH THE LONG TERM PERIOD.
EMBEDDED SHORT WAVES WILL BRING SNOW THAT FAVOR THE NORTHERN AND
CENTRAL PORTIONS OF THE FORECAST AREA. SURFACE INVERSIONS WILL
KEEP VALLEY TEMPS ON THE COLD SIDE...BUT NOT AS COLD AS IT WAS
EARLIER THIS MONTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 930 AM MST SAT JAN 26 2013

PREDOMINATELY IFR/LIFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AREA
WITH VIS BLO 3SM BR TODAY AND CIGS BKN010-030. AREAS OF 1/4-1SM FG
IS EXPECTED AT LOWER ELEVATED TAF SITES AND AIRFIELDS THROUGH
ABOUT 21Z...ACCOMPANIED BY LOCAL -DZ/-RA.

MVFR/VFR CONDITIONS AT KEGE AND KVEL WILL DETERIORATE WITH
LOWERING CIGS AND VIS AS THE DAYS PROGRESSES...PRIMARILY THIS
AFTERNOON.

AREAS OF -RA OVER SW COLORADO THIS MORNING WILL EXPAND NORTHWARD
TODAY AND COVER MUCH OF THE AREA TONIGHT. SNOW LEVEL WILL RANGE
FROM 7K-8K NORTH TO 9K SOUTH.

NO IMPROVEMENT IS EXPECTED THROUGH THIS FORECAST PERIOD...
WIDESPREAD IFR/LIFR WILL BE PERSISTANT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ009-012-017.

     WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ018-019.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ013.

UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR UTZ028.

&&

UPDATE...CC
SHORT TERM...15
LONG TERM...PF
AVIATION...CC
Hazardous weather outlook, Jan 26, 6:46 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
646 AM MST SAT JAN 26 2013

COZ001>014-017>023-UTZ022>025-027>029-271400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
646 AM MST SAT JAN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST STORM SYSTEM WILL BRING A MIXTURE OF RAIN AND SNOW TODAY
AND TONIGHT. SNOW LEVELS WILL BE HIGH AND RANGE FROM 7000 FEET FAR
NORTHERN MOUNTAINS TO 9000 FEET OVER THE SAN JUAN MOUNTAINS. HEAVY
WET SNOW IS EXPECTED IN THE HIGH SAN JUAN MOUNTAINS.

IN ADDITION TO THE SNOW...VALLEY LOCATIONS WILL HAVE OCCASIONAL
FOG WITH VISIBILITIES OF LESS THAN 1 MILE AT TIMES. LOCAL FREEZING
RAIN OR DRIZZLE IS EXPECTED IN THE GRAND VALLEY THIS MORNING...BUT
TEMPERATURES WILL CLIMB ABOVE FREEZING TO END THE THREAT OF
FREEZING PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLDER WINTER STORM SYSTEM ARRIVES SUNDAY NIGHT AND WILL LAST
INTO TUESDAY. WIDESPREAD SNOW IS POSSIBLE WITH LOCALLY HEAVY
ACCUMULATIONS IN THE MOUNTAINS. THERE IS SOME UNCERTAINTY ON THE
EXACT SNOW AMOUNTS...BUT APPEARS THE HEAVIEST ACCUMULATIONS WILL
OCCUR ACROSS THE SAN JUAN MOUNTAINS.

COLDER TEMPERATURES WILL FOLLOW WITH OCCASIONAL WEATHER
DISTURBANCES BRINGING ADDITIONAL LIGHT SNOW ACROSS THE NORTH AND
CENTRAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Grand

When
January 26, 12:00 PM MST to 11:59 PM MST
Where
Grand County, 24.65 mi SE of Moab to 24.61 mi SE of Moab
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.322, -109.235

Heavy rainfall resulted in rock slides onto sections of Highway 46 to the east of La Sal.

Debris Flow, San Juan

When
January 26, 12:00 PM MST to 11:59 PM MST
Where
San Juan County, 2.53 mi S of Montezuma Creek to 7.87 mi E of Montezuma Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.234, -109.324

Local law enforcement officers reported boulders and water over the roadway along highway 262 between Aneth and Montezuma Creek. These slides were the result of heavy rainfall in the area.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493478, 493479.